Alerts

FDA advises consumers to stop using any supplement products labeled as OxyElite Pro or VERSA-1. Please see the following advisories: FDA -10/08/13, FDA - 10/11/13 and CDC - 10/08/13.

OPSS Hompage Button tall

Natural Medicines Homepage Button tall

Announcements

New article on reporting side effects of supplements
Just published in The New England Journal of Medicine: A recent article brings up dietary supplement issues you need to be aware of and discusses how dietary supplement side effects could be monitored better. A PDF of the April 3rd article is available free online.

3rd International Congress on Soldiers’ Physical Performance
August 18-21, 2014
The ICSPP delivers innovative scientific programming on soldiers’ physical performance with experts from around the world.

DMAA list updated for April 2014

Fueling Performance Photo Campaign
Share photos of how you fuel your performance and be featured on our Facebook page!

Dietary supplement module
Earn continuing education credits (if eligible) for this two-hour online module.

Operation LiveWell

Performance Triad

hprc_slogan_banner.png

HPRC's human performance optimization (HPO) website is for U.S. Warfighters, their families, and those in the field of HPO who support them. The goal is Total Force Fitness: Warfighters optimized to carry out their mission as safely and effectively as possible.

You are here: Home Dietary Supplements OPSS: Operation Supplement Safety OPSS: Operation Supplement Safety OPSS Frequently Asked Questions (FAQs) What are the risks associated with the stimulants in “fat burners”?

Question

What are the risks associated with the stimulants in “fat burners”?

OPSS Answer

Dietary supplements designed to reduce body fat often contain multiple stimulant ingredients (see the FAQ about thermogenic fat burners). Taking two or more stimulants together, especially before or during exercise, may be dangerous as they combine to make the body generate even more heat and can predispose a person to heat injury. This effect can also increase the risk of dehydration. In addition, stimulants typically increase heart rate and blood pressure, which is especially dangerous for those with cardiovascular and central nervous system disorders, among other medical conditions.

Back to Weight Loss FAQs